Worse before better? Please help!

Hello,

2 days ago I started taking natural thyroid medication (for the first time ever) and now i feel very unwell.

However normally I feel unwell and I do go through periods like this of feeling very unwell too, so I don't know if its the medication or not.

I started feeling like this after I took the very first tiny amount of pill (16.25mg) so I had barely had any when this started. Could such a small dose effect me so quickly? Or is this unlikely to be connected? (I am on a starting daily dose of 32.5mg split in half)

Also have some people experienced feeling worse before better while the body adjusts. If it is connected - could this be normal to feel like this for a while?

Any replies would be gratefully received. Thanks very much for any help x

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

18 Replies

oldestnewest
  • Hi briskate, I was on 175 levothyroxine and awful so switched to NDT beginning of March starting 1grain. I was really rough in the first month to six weeks until I began to increase. You can see in my posts I wanted to give up. This forum kept me on course with support and by 6 weeks lots of symptoms were improved as it takes 6 weeks for levo to get out of your system. I'm still not optimal but I am much improved, 2 grains now. I have hope going on the self medicating route with the forum and I have had some really good days. It took me a long time to get ill and I realise it takes time to get better. Just stick with it. Good luck.

  • Thank you very much for your reply. Do you think I might be better cutting back the dose and only taking 16.25mg a day to start with?

    I was advised by my doctor to stop taking if I felt unwell. I'm guessing she meant incase I was turning from Hypo to Hyper, but surely this can't happen the same day you start taking it!

  • When you say natural Thyroid medication what are you taking and were you on synthetic t4 first? NDT is measured in grains.

  • It's Porcine and on the pot it says Nature-Throid 0.5 grain (32.5mg)

    I've never tried any kind of thyroid medication before. I started 2 days ago and I'm taking 32.5mg a day (split in half - half in morning - half in evening)

  • As the very knowledgeable Shaw's says below, you are on a tiny dose. I too started out lower than the previous levo and felt like death. I raised every 2 weeks 1/4 grain after a month starting on 1 grain. Stick with it, I am on nature throid but I get the impression every one is individual and it's a journey!

  • Too low a dose can backfire. If you had already been on levothyroxine, you switch over to NDT with an equivalent dose. 1gr of NDT is around 100mcg of levo so you are taking approx 25mcg levo with 16.25 NDT.

  • Thanks that's very useful to know.

    You think keep at 32.5mg a day then if less can backfire?

  • I have just read that you have only taken NDT. I would start at 1/2 grain (approx 50 mcg T4) and increase by 1/4 in around 1 or 2 weeks. I shall give you a link shortly.

  • Thanks - just to check when you say "half a grain" you mean 32.5mg of my Nature Throid a day?

    Thanks for your help much appreciated. It's my birthday today & I'm stuck in bed instead of out with my friends....but the advice is helping!

  • Levothyroxine is measured differently to NDT - just to confuse us even more. This is a conversion chart of NDTs etc. which will be helpful. It's as if we are taking a Master's Degree or some such thing :) You will also see that NDTs are usually measured in grains but you will also see the equivalent in mcgs.

    Hopefully, as your dose is increased you will feel better. You can also take half tablet tomorrow (I am not medically qualified of course but have gone through all of the 'rounds' to reach my plateau),

    getrealthyroid.com/the-real...

  • The only thyroid medication whatsoever I have ever tried is the one I started 2 days ago - Porcine Nature Throid (32.5mg a day)

  • These are two links which will be helpful. This doctor would never prescribe levo (T4) only NDT or T3 only. He only took blood tests for the initial diagnosis and thereafter it was how the patient 'felt'.

    web.archive.org/web/2010103...

    web.archive.org/web/2010112...

    If you read the second link it will be informative. Usual starting dose on levo is 50mcg - some doctors give patient 25mcg but it is sufficient.

    It is preferable to take pulse/temp several times a day (usually before starting but still do it). Normally if hypo both will be low and should after being on dose for a while should start to rise. Sometimes they don't come back to 'normal' if we knew what normal was but we feel much better.

    .

  • This extract refers to any low dose of thyroid hormones:

    Low doses of T4 may actually slow metabolism further. This can happen when the T4 the patient is taking lowers her pituitary gland’s secretion of TSH. The lowered TSH in turn reduces her thyroid gland’s secretion of T3 and T4. If her T4 dose is too low to compensate for the thyroid gland’s reduced release of T3 and T4 her metabolism will slow further. To her surprise, her symptoms of hypothyroidism will worsen after she begins the use of the low dose of T4.

    ..

  • Thanks. However if a low dose can make you feel worse than a higher dose - why not just start on a higher dose in the beginning?

  • Briskate,

    It's not uncommon to have some adverse effects when first taking thyroid replacement. They will usually subside in 2-3 weeks.

  • This may also be helpful:

    healthunlocked.com/thyroidu...

  • Hi,

    Same thing happened to me.1/4 grain, tried it for 3 days and that was enough for me. By day 3 I couldn't sleep. Had to stop.

  • Thanks for all your replies.

    I'm now on day 11 of taking the Nature Throid and I still feel horrendous. Chronically dizzy and disoriented and fatigue so bad I can barely get out of bed & generally feeling unwell. I can't afford to get any worse as I won't be able to make food etc.! I'm prepared to keep going for the moment. However I'm really uncomfortable about increasing the dose when I feel this bad if my body might need time to get use to it. I'm still on my starting dose of 0.5 grain (32.5mg) a day.

    I started to feel really unwell literally a few hours of taking the first pill so I'm reluctant to increase the dose until I feel a bit better. Is this the right thing to do? I literally can't imagine taking anymore right now!

    Thank you

You may also like...